New York, 2011

Hail in New York, July 26, 2011

July 26, 2011 · NWS BTV · 4 events in 3 counties and zones

A cold front moved across northern New York during the afternoon of July 26th that produced some scattered thunderstorms but only isolated reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across northern New York during the afternoon of July 26th that produced some scattered thunderstorms but only isolated reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 26, 12:55 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 26, 12:55 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT TUE JUL 26 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION
TODAY...TOUCHING OFF THUNDERSTORMS MAINLY IN THE AFTERNOON. SOME
OF THE STORMS COULD PRODUCE SMALL HAIL. DRIER WEATHER WILL RETURN
ON WEDNESDAY AND THURSDAY...THEN ANOTHER LOW PRESSURE AREA WILL
APPROACH ON FRIDAY...BRINGING WITH IT RENEWED CHANCES FOR SHOWERS
AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1152 AM EDT TUESDAY...SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR ENTIRE FORECAST AREA UNTIL 7 PM. UPDATED PRODUCTS SENT
OUT TO REFLECT THIS ALONG WITH APPROPRIATE ENHANCED WORDING.
SHOWERS AND SOME SOME EMBEDDED THUNDER HAVE MOVED ACROSS NORTHERN
NEW YORK THIS MORNING. MORE STORMS FIRING UP IN CHAMPLAIN VALLEY
WHERE SBCAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG. AND
LOOKING UPSTREAM...SHOWERS AND THUNDERSTORMS BECOMING MORE
NUMEROUS ACROSS SOUTHERN ONTARIO...WHERE SOME MORNING SUN ALLOWED
FOR ATMOSPHERE TO DESTABLIZE. WITH STRONG UPPER LOW TROUGH
ENTERING THIS REGION AND ADVANCING EAST ACROSS FORECAST AREA LATER
TODAY...EXPECT SHOWERS AND STORMS TO INCREASE IN COVERAGE. BELIEVE
MANY OF THE STORMS ACROSS OUR CWA WILL BE MARGINALLY SEVERE WITH
COOLING ALOFT AND SBCAPE VALUES 1000-2000 J/KG.

EARLIER DISCUSSION...
UPPER LOW CROSSING SOUTHERN ONTARIO OVERNIGHT TONIGHT AND
CROSSING INTO QUEBEC DURING THE EARLY MORNING HOURS. A FEW
LINGERING SHOWERS LAST NIGHT HAVE DISSIPATED AND MOVED EAST.
REGION IS IN SHORTWAVE RIDGING AND BRIEF AREA OF SUBSIDENCE
BETWEEN LAST NIGHTS SHOWERS AND THE APPROACHING UPPER LOW. AS
UPPER LOW GETS CLOSER TODAY AND THEN CROSSES FORECAST AREA...A
WEAK SURFACE LOW WILL PROVIDE SOME SURFACE CONVERGENCE. POPS TO
INCREASE OUT WEST LATER THIS MORNING...THEN SPREAD ACROSS REST OF
FORECAST AREA DURING THE DAY.

MIXED SIGNALS FOR STRONG STORM/SEVERE WEATHER THREAT...WITH 0-6 KM BULK
SHEAR AROUND 45 KTS FROM 18Z TO 00Z WED ACROSS MUCH OF
VERMONT...AND SURFACE BASED CAPES APPROACHING 1500 J/KG. COLD POOL
ALOFT LOWERS FREEZING LEVEL...WHICH WILL BE FAVORABLE FOR HAIL
FORMATION. OFFSETTING THIS IS 250 MB JET OVERHEAD...BUT REGION IN
UNFAVORABLE LEFT ENTRANCE REGION. ALSO SOME CLOUDS AROUND THIS
MORNING...AND MORE TO MOVE IN TODAY WHICH COULD LIMIT SURFACE
HEATING. DESPITE THIS REGION IS IN SPC SLIGHT RISK...AND GIVEN
CAPE AND SHEAR VALUES ITS PRUDENT TO CONTINUE MENTION OF SMALL
HAIL WITH THUNDERSTORMS FROM LATE MORNING ONWARD. POPS INCREASE TO
LIKELY CATEGORY THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 420 AM EDT TUESDAY...SURFACE AND 500 MB LOW PRESSURE MOVE
OFF TO EAST...WITH BUILDING HIGH PRESSURE WEDNESDAY AND THURSDAY.
LINGERING CHANCES FOR SHOWERS/THUNDERSTORMS THIS EVENING TAPER
OFF WEST TO EAST DURING THE NIGHT...AND REMOVE MENTION OF THUNDER
AROUND 03Z. SHOWER CHANCES CONTINUE IN THE NORTHEAST KINGDOM
UNTIL THE EARLY MORNING HOURS. FOR WEDNESDAY AND THURSDAY...SURFACE RIDGE
BUILDS IN ACROSS AREA...BUT THE UPPER RIDGE DOES NOT BUILD IN
OVER THE NORTHEAST AS LAST WEEK WITH 500 MB WESTERLIES REMAIN MORE
OVERHEAD. SKIES WILL BE PARTLY CLOUDY WED/THU UNDER THE UPPER
FLOW...AND TEMPS A BIT BELOW NORMAL. 850 MB TEMPS 10-11C
WEDNESDAY...AND 13C ON THURSDAY, WHICH WOULD SUPPORT MID-UPPER
70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 501 AM EDT TUESDAY...THE COMBINATION OF WAA AND FAST WESTERLY
FLW WITH EMBEDDED 5H VORTS WL PRODUCE SOME SHOWERS/STORMS ACRS OUR
CWA ON FRIDAY. BOTH GFS/ECMWF STILL SHOW GOOD LLVL WAA...ALONG
WITH MOISTURE ADVECTION ON SOUTHERLY WINDS...AND GOOD DEEP LAYER
850 TO 500MB RH MOVING ACRS OUR FA. WL MENTION HIGH CHC POPS ATTM.
OTHERWISE...RING OF FIRE CONTS TO BE LOCATED ACRS THE NORTHERN
GREAT LAKES INTO THE NE CONUS FOR SATURDAY THRU EARLY NEXT WEEK.
THIS ULVL WESTERLY JET...COMBINED WITH SEVERAL 5H VORTS...RIDING
ALONG LLVL WARM FRONTAL BOUNDARY WL CONT TO PRODUCE THE THREAT FOR
ISOLATED/SCATTERED SHOWERS/STORMS ACRS CWA. WEAK BACK DOOR COLD
FRNT MOVES FROM SOUTHERN CANADA INTO OUR CENTRAL CWA ON
SATURDAY...WITH SLIGHTLY COOLER TEMPS...BUT BEST DEEP LAYER
MOISTURE WL BE ACRS THE MID ATLANTIC STATES ALONG WITH BEST
INSTABILITY AXIS. WL MENTION SCHC ATTM...WITH TEMPS IN THE UPPER
70S TO MID 80S. OVERALL...NW FLW ALOFT WL KEEP WARMEST AIRMASS
SUPPRESSED TO OUR SOUTH...BUT PROGGED 85H TEMPS BTWN 14-16C...WL
CONT TO SUPPORT AT OR SLIGHTLY ABOVE NORMAL TEMPS FOR SUNDAY THRU
EARLY NEXT WEEK. TIMING OF INDIVIDUAL VORTS AND ASSOCIATED
INTERACTION WITH LLVL INSTABILITY AND MOISTURE WL BECM
INCREASINGLY MORE DIFFICULT FOR DAYS 6 AND 7...THEREFORE WL KEEP
DRY ATTM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED LATE THIS MORNING INTO EARLY
AFTERNOON AHEAD OF A COLD FRONT. GIVEN THE SCATTERED COVERAGE HAVE
MENTIONED VCTS AND CB IN ALL TAF SITES THROUGH 23Z AND WILL TEMPO
SPECIFIC THUNDERSTORMS. THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS AND HAIL...AS WELL AS LOCAL MVFR/IFR DUE TO HEAVY
RAIN. COLD FRONT IS EXPECTED TO MOVE THROUGH THIS EVENING WITH
WINDS BECOMING WESTERLY. WITH POTENTIAL FOR RAIN HAVE INDICATED
IFR VISBILITIES DUE TO BR DEVELOPMENT TONIGHT AT MPV/SLK...AND
WITH MVFR VISIBILITIES IN MIST AT MSS. VFR CONDITIONS FOR TOMORROW
WITH NORTHWEST WINDS AROUND 5 KNOTS.

OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...
18Z WEDNESDAY THROUGH 00Z FRIDAY...VFR UNDER HIGH PRESSURE.
POTENTIAL FOR OVERNIGHT BR/FG AND ASSOCIATED MVFR/IFR.
00Z FRIDAY THROUGH 00Z SATURDAY...VFR WITH PERIODS MVFR/IFR IN
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAK DISTURBANCE ALOFT.
00Z SATURDAY THRU 00Z SUNDAY...VFR CONDITIONS RETURN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...RJS/HANSON
SHORT TERM...HANSON
LONG TERM...TABER
AVIATION...TABER/LOCONTO
Hazardous weather outlook, Jul 26, 10:49 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1149 AM EDT TUE JUL 26 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-271600-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1149 AM EDT TUE JUL 26 2011

...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 26, 11:31 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1231 PM EDT TUE JUL 26 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-261815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1231 PM EDT TUE JUL 26 2011

...SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER THE NEXT COUPLE
HOURS...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
THROUGH THE NORTH COUNTRY THROUGH 200 PM. YOU CAN EXPECT BRIEF
HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH AND SMALL HAIL NEAR A HALF
AN INCH WITH ANY STORMS.

JN
Special weather statement, Jul 26, 12:41 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
141 PM EDT TUE JUL 26 2011

NYZ026-027-029-087-261845-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
141 PM EDT TUE JUL 26 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO NORTHWESTERN
FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK THROUGH 3 PM...

AT 139 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED WEST OF
THE ST. LAWRENCE RIVER IN CANADA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCHERMERHORN LANDING...NELSON CORNERS...WADDINGTON...MACOMB...
ROSSIE...MASSENA...EISENHOWER LOCK...HELENA...ROOSEVELTOWN...
HOGANSBURG...ST. REGIS...AND BRASHER FALLS.

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4444 7581 4448 7582 4472 7547 4478 7541
      4488 7522 4495 7501 4499 7498 4499 7491
      4503 7483 4500 7474 4501 7466 4499 7431
      4420 7543 4440 7585
Special weather statement, Jul 26, 1:00 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT TUE JUL 26 2011

NYZ028-031-034-035-VTZ001-002-005-009-011-016>019-261845-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN CLINTON NY-
WESTERN ESSEX NY-WESTERN FRANKLIN VT-WESTERN RUTLAND VT-
200 PM EDT TUE JUL 26 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
CHITTENDEN...EASTERN CLINTON...EASTERN ESSEX...GRAND ISLE...
NORTHWESTERN RUTLAND AND WESTERN FRANKLIN COUNTIES...

AT 152 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MOOERS TO WHITEHALL...MOVING EAST NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LARRABEES POINT...BEEKMANTOWN...DIAMOND ISLAND...POINT AU ROCHE...
FERRISBURG...APPLETREE POINT...EXIT 12 I89...NORTH HERO STATE PARK...
FOREST DALE...BRISTOL...

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4375 7298 4374 7337 4379 7336 4381 7339
      4501 7370 4502 7296

JN

The radar

The Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clinton

When
July 26, 1:03 PM EST
Where
Clinton County, 0.49 mi E of Saranac
Measured
0.75 in hail
Reported by
Public
Coordinates
44.650, -73.740

Hail up to penny size along Route 3.

Hail, St. Lawrence

When
July 26, 1:42 PM EST
Where
St. Lawrence County, 0.69 mi S of Starlake
Measured
1 in hail
Reported by
Public
Coordinates
44.160, -75.030

Quarter size hail reported at Clifton-Fine golf Course.

Hail, St. Lawrence

When
July 26, 1:54 PM EST
Where
St. Lawrence County, Wanakena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.130, -74.920

Dime size hail reported.

Hail, Franklin

When
July 26, 2:00 PM EST
Where
Franklin County, 0.85 mi NE of Ft Covington Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.960, -74.420

Dime size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319784, 319785, 319786, 319787.